Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Omaha, NE

April 1, 2015Cedar County, Knox County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 1, 2015, 5:06 PM CDT for Cedar County, Knox County, Pierce County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2015, 5:06 PM CDT (22:06 UTC)
Expired
Apr 1, 2015, 5:45 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, NE, Knox County, NE, Pierce County, NE

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2766 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:03 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 1, 3:03 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT WED APR 1 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 241 PM CDT WED APR 1 2015

MAIN FOCUS IS ON THE DEVELOPING SEVERE WEATHER THREAT AS A COLD
FRONT MOVES INTO THE REGION THIS AFTERNOON.

THE COLD FRONT AT 19Z WAS LOCATED FROM EAST CENTRAL SD THROUGH
NORTHWEST KANSAS...WITH SOME MINIMAL DEVELOPING ALONG THE COLD
FRONT ACROSS WESTERN THROUGH NORTH CENTRAL NEBRASKA. HRRR MODEL
HAS INDICATED CONVECTION MAY DEVELOP ALONG THE FRONT INTO
ANTELOPE/KNOX COUNTIES BY 21Z...BUT THIS STILL SEEMS ABOUT 1 HOUR
TOO SOON...DEFINITELY PREFERRING THE 12Z HIRES NMM/ARW AND 00Z
SPC SSEO MODELS SUGGESTING DEVELOPMENT MAY HOLD OFF UNTIL 22-23Z.

MEANWHILE...THE MOISTURE RETURN HAS STRUGGLED IN OUR AREA...FIRST
BEING IMPEDED BY OVERNIGHT CONVECTION TO OUR SOUTH...AND NOW
SURFACE DEWPOINTS HAVE BEEN MIXING DOWN DESPITE THE STRONG
SOUTHERLY WINDS...WHICH AT TIMES HAVE MET WIND ADVISORY CRITERIA
ACROSS THE NORTHERN HALF OF THE FORECAST AREA. THE COMBINATION OF
TEMPS IN THE LOWER 80S AND STRONG WINDS HAS LED TO VERY HIGH
DANGER AS WELL. LOW 50S DEWPOINTS HAVE REACHED NORTHEAST KANSAS
AND SOUTHWEST IOWA THOUGH...WE SHOULD SEE DEWPOINTS RECOVER INTO
THE 50S THIS EVENING AS TEMPS COOL.

BULK WIND SHEAR IS NOT THAT IMPRESSIVE AT 30-35 KNOTS
INITIALLY... BUT SHOULD INCREASE TO 40 TO 50 KNOTS THROUGH THE
EVENING. LOW LEVEL JET SHOULD ALSO STRENGTHEN WHICH MAY HELP BOOST
STORM POTENTIAL THROUGH THE EVENING...ALTHOUGH THE LATER INTO THE
EVENING...THEN INSTABILITY BEGINS TO WANE A BIT.

FEELING IS THAT STORMS WILL DEVELOP IN NORTHEAST NEBRASKA BY
22-23Z...THEN DEVELOP INTO MORE OF A LINER CLUSTER OF STORMS THAT
THEN MOVE ACROSS THE FORECAST AREA THROUGH THE EVENING...AND OUT
OF THE AREA BY DAYBREAK THURSDAY. STORMS PROBABLY DON'T REACH
LINCOLN UNTIL 8-9 PM AND OMAHA 9-10 PM...AND SOUTHEAST NE AND
SOUTHWEST IA EVEN LATER. SOME AREAS COULD GET AROUND AN INCH OF
RAIN PLUS OR MINUS...BUT STILL WELL WITHIN 3 HOURLY FLASH FLOOD
GUIDANCE VALUES OF JUST OVER 2 INCHES.

DRY AND COOLER BUT STILL ABOVE NORMAL WEATHER EXPECTED FOR
THURSDAY. ANOTHER WEAK WAVE MOVES OUT OF THE CENTRAL ROCKIES
THURSDAY NIGHT WHICH COULD BRING A FEW SHOWERS TO THE SOUTHERN
HALF OF THE FORECAST AREA...THEN EVEN COOLER FOR FRIDAY WITH BELOW
NORMAL TEMPERATURES. SATURDAY SHOULD BE ANOTHER BEAUTIFUL DAY WITH
TEMPS BACK INTO THE MID/UPPER 60S WITH BREEZY CONDITIONS DEVELOPING.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 241 PM CDT WED APR 1 2015

EASTER SUNDAY SHOULD ALSO BE ANOTHER BEAUTIFUL DAY WITH LOTS OF
SUNSHINE AND TEMPS IN THE UPPER 60S. AS WEAK SOUTHWEST FLOW ALOFT
REDEVELOPS LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK...THERE
COULD BE ISOLATED CHANCES FOR SHOWERS/STORMS SUNDAY NIGHT THROUGH
ABOUT TUESDAY...ALTHOUGH THERE ARE SOME MODEL DISCREPANCIES
BETWEEN GFS/ECMWF AND THUS CONFIDENCE IS LOW ON THE DETAILS AT
THIS TIME.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1244 PM CDT WED APR 1 2015

VFR CONDITIONS WITH GUSTY SOUTH WINDS THRU ABOUT 00Z...THEN
BECOMING MVFR IN SCATTERED THUNDERSTORMS THRU 06Z. STORMS MOVE
EAST OF KOMA AND KLNK 06Z-10Z WITH VFR CONDITIONS AFTER 09Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR NEZ012-015-017-018-
     030>034-042>045-050>053.

IA...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080.

&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...FOBERT
Hazardous weather outlook, Apr 1, 10:35 AM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1035 AM CDT WED APR 1 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020545-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1035 AM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HIGH FIRE DANGER WILL BE IN PLACE ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON IN ADVANCE OF A COLD FRONT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER
NORTHEAST NEBRASKA THEN SPREAD SLOWLY SOUTHEAST INTO SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA TONIGHT. SOME STORMS MAY BE SEVERE
LATE THIS AFTERNOON AND THIS EVENING WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

THE THREAT FOR SEVERE STORMS SHOULD DIMINISH AS WE HEAD TOWARD
MIDNIGHT. HOWEVER SOME AREAS OF HEAVY RAIN WILL BE POSSIBLE AS
RAIN AND ISOLATED THUNDERSTORMS WILL BE SLOW TO CLEAR SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. RAINFALL AMOUNTS OVER AN INCH ARE
POSSIBLE ALONG AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY WILL COME SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

FOBERT

In the hours before

Special weather statement, Apr 1, 4:56 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
456 PM CDT WED APR 1 2015

NEZ011-012-017-012215-
KNOX NE-CEDAR NE-PIERCE NE-
456 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR...SOUTHEASTERN KNOX AND
NORTHERN PIERCE COUNTIES UNTIL 515 PM CDT...

AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WYNOT TO NEAR OSMOND...AND
MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...RANDOLPH...OSMOND...WAUSA...WYNOT...PLEASANT VALLEY...
FORDYCE...ST. HELENA...MAGNET...MCLEAN...THE HIGHWAY 81 AND 20
JUNCTION AND BROOKY BOTTOM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 177 AND 197.
 HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 360 AND 378.

LAT...LON 4284 9722 4283 9722 4281 9720 4280 9716
      4279 9714 4277 9713 4277 9706 4276 9701
      4272 9701 4224 9748 4235 9770 4285 9725
TIME...MOT...LOC 2155Z 228DEG 53KT 4274 9719 4232 9762

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:35 PM CDTWind AdvisoryOAXBoone, Burt, Butler, Cedar, Colfax, Cuming and 11 more5 hr
Apr 1, 4:56 PM CDTSpecial Weather StatementOAXCedar19 min
Apr 1, 5:37 PM CDTSevere Thunderstorm WarningOAXCedar38 min
Apr 1, 5:52 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte38 min
Apr 1, 6:15 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.